MAUDE Adverse Event Report: ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM

ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Model Number 1550275-28
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Hematoma (1884); Low Blood Pressure/ Hypotension (1914); Ischemia (1942); Perforation (2001); Respiratory Distress (2045); Shock (2072); Cardiac Tamponade (2226)
Date of Event 07/29/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device remains in the patient.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the proximal left anterior descending artery.A 2.75x28 xience sierra stent was deployed at 12 atmospheres (atms) without issue.Standard post-dilatation with a 3.5x10mm non-abbott cutting balloon was performed at 14 atms.After the inflation, the patient became hypotensive with low cardiac outflow.Via angiogram a perforation at the lesion was noted.Emergent pericardiocentesis was performed.A pericardial drain was placed and used to intermittently remove and auto-transfuse the patient.Patient was placed on levophed drip.Balloon tampanade was attempted with a 3.5x12mm nc trek but the perforation kept leaking.A 2.80x19mm rx grafmaster stent was inserted and deployed at 14 atm.There was still noted leaking into the pericardial space leading to cardiac tamponade.Emergent periocardiocentesis and auto-transfusion were repeated multiple times.After post-dilatation of the covered stent, the perforation seemed to have worsened.Balloon tamponade using a 3.5x12mm nc trek was performed at 18 atm.Once the device was removed, the patient became increasingly hypoxic (lacking oxygen) and was emergently intubated.The nc trek balloon did not cause or contribute to the hypoxia.Additional nc balloons (4x12, 4.5x8) were inflated at 14 atm.Angiography still noted leakage and patient condition worsened.It was decided to then deploy a 4x19mm rx graftmaster at 14 atm as the patient had already entered hemorrhagic shock.The perforation continued to show leakage after the second covered stent implantation.Another 4.5x12mm nc trek balloon was inserted and ballooned at 14 atm, but perforation remained leaking.After post-dilatation of the covered stent, the perforation seemed to have worsened.Patient was emergently taken for coronary by-pass grafting surgery.The patient ultimately died of intramyocardial dissecting hematoma during surgery the same day.An autopsy was not performed.It was confirmed that the use of the nc trek balloons did not cause or contribute to the perforation.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record and complaint history of the reported lot could not be conducted because the lot number was not provided.The reported patient effects of cardiac tamponade, hematoma, hypotension, ischemia, perforation, shock and death are listed in the xience sierra, everolimus eluting coronary stent system (eecss), electronic instructions for use as known patient effects of coronary stenting procedures.A conclusive cause for the reported patient effects, and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respect to manufacture, design or labeling of the device.

Brand Name
XIENCE SIERRA
Common Device Name
DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10448840
Report Number2024168-2020-07067
Device Sequence Number3960535
Product Code NIQ
UDI-Device Identifier08717648227202
UDI-Public08717648227202
Combination Product (Y/N)Y
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1550275-28
Device Catalogue Number1550275-28
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/31/2020
Supplement Date Received by Manufacturer08/27/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date09/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.5X10MM WOLVERINE CUTTING BALLOON; 3.5X10MM WOLVERINE CUTTING BALLOON
Outcome Attributed to Adverse Event Death;
Patient Age75 YR
Patient Weight57